What is Oral Thrush? With Which Inhalers Should I Rinse My Mouth?

How To Prevent Oral Thrush

Dear Dr. Mahler:   I am concerned about getting thrush. I was diagnosed with severe COPD, and have improved with Stiolto Respimat. My pulmonary doctor said that I am now in the moderate category.  A nurse who works at a community college with me asked if I was rinsing my mouth with water after inhaling the medication. She said that I should do this to prevent thrush. Is that correct? Sophia from Key Biscayne, FL Dear Sophia: Oral thrush is a commonly used phrase for a fungal infection of the mouth and throat (oral cavity). The fungus is called Candida albicans, and the medical condition is called oral candidiasis. This happens when the fungus – Candida albicans – accumulates in your mouth and throat.
Oral thrush with white plaques on the tongue

Oral thrush with white plaques on the tongue

 Candida albicans is a normal organism in your mouth, but sometimes it can overgrow and cause symptoms. Oral thrush causes creamy white lesions, usually on your tongue, the sides of the mouth, and/or the back of the throat. Although oral thrush can affect anyone, it’s more likely to occur in the elderly, in people with suppressed immune systems, or  those who take certain medications. Inhaler medications that contain a corticosteroid (prednisone-like medication) increase the chances of oral thrush developing.
Symptoms of oral thrush include:
1. loss of taste or an unpleasant taste in the mouth
2. redness inside the mouth and throat
3. cracks at the corners of the mouth
4. a painful, burning sensation in the mouth
Oral thrush is diagnosed by an examination of the tongue and mouth

Oral thrush is diagnosed by an examination of the tongue and mouth

 Sophiayou are taking Stiolto Respimat – which contains two different types of bronchodilators. There is no inhaled corticosteroid in Stiolto. Therefore, it is not necessary for you to rinse your mouth after using the medication. Advair, Symbicort, and Breo are approved medications for those with COPD that do contain an inhaled corticosteroid. After inhaling these medications, it is recommended to rinse the mouth with water and then spit out the water.
 
Sincerely,
Donald A. Mahler, M.D.

Donald A. Mahler, M.D. is Emeritus Professor of Medicine at Geisel School of Medicine at Dartmouth in Hanover, New Hampshire. He works as a pulmonary physician at Valley Regional Hospital in Claremont, NH, where he is Director of Respiratory Services.